Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 96, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 12, 1999, 8:35 PM CDT for Allamakee County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 1999, 8:35 PM CDT (01:35 UTC)
- Expired
- Aug 12, 1999, 9:15 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Allamakee County, IA
The radar
The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 8:40 PM CDT | Hail 0.75 | Volney, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1296 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 16.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 130135 RRA SVRLSE IAC005-130215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 835 PM CDT THU AUG 12 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ALLAMAKEE COUNTY IN NORTHEASTERN IOWA * UNTIL 915 PM CDT * AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHEAST OF DECORAH...NEAR POSTVILLE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VOLNEY AROUND 900 PM THIS STORM HAS THE POTENTIAL TO PRODUCE LARGE HAIL. TAKE SHELTER IMMEDIATELY IN A STRONG BUILDING. THOMPSON/GD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:40 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, Aug 12, 1:40 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 140 PM CDT THU AUG 12 1999 MAIN FOCUS THIS FORECAST ON FIRST PERIOD SEVERE WEATHER POTENTIAL. SURFACE LOW LOCATED OVER EASTERN SOUTH DAKOTA WITH OCCLUSION EXTENDING SOUTHEASTWARD TO EXTREME NORTHWEST IOWA TRIPLE POINT SURFACE LOW. AT 1800 UTC...MSAS/LAPS DIAGNOSTICS...SATELLITE IMAGERY AND SURFACE DATA INDICATED SURFACE WARM FRONT WAS LOCATED FROM SPENCER IOWA ARCHING SOUTHEASTWARD TO MARSHALLTOWN AND WASHINGTON IN SOUTHEAST IOWA. FURTHER WEST...SURFACE COLD FRONT EXTENDS SOUTHWARD FROM THE TRIPLE POINT TO CLARIDA IOWA AND SOUTHWARD TO TOPEKA KANSAS. BIG QUESTION FOR THIS FORECAST IS NORTHWARD EXTENT OF WARM FRONT THIS EVENING. ATMOSPHERE NOT LACKING FOR LIFT OR MOISTURE...BUT INSTABILITY WILL BE LACKING NORTH OF THE WARM FRONT FOR MAJOR SEVERE WEATHER OUTBREAK. TO THE SOUTH...HOWEVER...EXPECT NUMEROUS SUPERCELLS AND POSSIBLE TORNADOES AS CAPES SOAR OVER 4000 IN A WELL- SHEARED ENVIRONMENT. AT THIS TIME...CONTINUE TO HOLD ON TO PREVIOUS THINKING WHICH KEEPS THE GREATEST RISK OF SEVERE WEATHER MOSTLY SOUTH OF THE ARX CWA. THEREFORE...WILL BE WATCHING NORTHEASTERN IOWA VERY CLOSELY THIS EVENING INTO EXTREME SOUTHERN PORTIONS OF MINNESOTA ON PROGRESS OF WARM FRONT. AS SURFACE LOW TRACKS EASTWARD...BELIEVE THE WARM FRONT WILL HAVE A HARD TIME MAKING IT NORTH OF A DECORAH TO MASON CITY LINE. HOWEVER...THERE IS SUFFICIENT LIFT FOR ELEVATED CONVECTION NORTH OF THE WARM FRONT TONIGHT...AND THESE MAY APPROACH SEVERE LEVELS GIVEN THE STRENGTH OF THE FRONT AND STRONG PV ADVECTION. AFTER THIS EVENINGS SEVERE WEATHER THREAT...SYSTEM SLOWLY EXITS TONIGHT AND FRIDAY WITH LINGERING SHOWERS. MOST AREAS SHOULD SEE ABOUT 0.50 TO 0.75 QPF TONIGHT INTO MONDAY BEFORE SHOWERS TAPER OFF AND END DURING THE DAY MONDAY. PARTIAL CLEARING INDICATED BY ETA OVER NORTHWESTERN HALF OF FORECAST AREA...WITH FULL CLEARING DELAYED EVERYWHERE UNTIL FRIDAY NIGHT. PGRADS SLACKEN FRIDAY NIGHT AIDING THE FORMATION OF PATCHY FOG...WHICH SHOULD GIVE WAY TO A DRIER AND MOSTLY SUNNY SATURDAY. GUIDANCE TEMPERATURES LOOKING REASONABLE AGAIN TODAY AS WELL AS POPS...NO MAJOR DEVIATIONS EXCEPT FOR 1ST PERIOD WHERE I HAVE INCREASED MOS POPS BY 10-20% ACROSS THE BOARD INTO THE LIKELY CATEGORY. WORK ZONES SENT. .LSE...NONE. DEVOIR
Hazardous weather outlook, Aug 12, 7:55 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 755 PM CDT THU AUG 12 1999 THERE STILL REMAINS A THREAT FOR SEVERE WEATHER THIS EVENING...ACROSS PARTS OF EXTREME NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. THE RISK FOR SEVERE WEATHER HAS LESSENED FOR MUCH OF MINNESOTA. A COMPLEX LOW PRESSURE AREA OVER SOUTHERN MINNESOTA THIS EVENING...HAS SEVERAL BOUNDARIES EXTENDING FROM IT. ONE FRONT REACHES EAST INTO WISCONSIN...WITH ANOTHER ONE ACROSS EASTERN IOWA AND MISSOURI. THE ATMOSPHERE REMAINS QUITE UNSTABLE OVER THE REGION...AND THESE BOUNDARIES WILL ACT TO FOCUS THUNDERSTORM DEVELOPMENT. A FEW STORMS HAVE ALREADY FORMED THIS EVENING. STORMS WILL REMAIN LIKELY NEAR THE FRONTS THIS EVENING...WITH THE MAIN SEVERE WEATHER THREAT BEING LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE RULED OUT EITHER. THE GREATEST THREAT IS MAINLY OVER THE SOUTHWEST HALF OF WISCONSIN...AND...EXTREME NORTHEAST IOWA. l OVER MINNESOTA...CONDITIONS ARE NOT AS FAVORABLE. SPOTTER ACTIVATION MAY STILL BE NEEDED YET THIS EVENING. PLEASE CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE. WELVAERT
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:01 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.